Michigan, 2005Damaging Wind and Lightning Strike in Michigan, July 26, 2005
July 26, 2005 · NWS APX · 2 events in 2 counties and zones
Several waves of thunderstorms moved through northern Lower Michigan in the overnight hours. Most were not severe, though the storms did bring heavy rain and considerable lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of thunderstorms moved through northern Lower Michigan in the overnight hours. Most were not severe, though the storms did bring heavy rain and considerable lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 25, 9:28 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 25, 9:28 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EDT MON JUL 25 2005
.UPDATE...FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TUESDAY MORNING.
LOW LEVEL JET INTENSIFYING OUT IN SOUTH CENTRAL WISCONSIN...PUMPING
LARGE AMOUNTS OF MOISTURE UP AND OVER THE WARM FRONTAL ZONE WHICH IS
ALIGNED FROM SRN WISCONSIN...SRN LAKE MICHIGAN AND THE DTX AREA.
WIDESPREAD RAINFALL WAS OCCURRING ACROSS CENTRAL WISCONSIN WITH 3HR
RAINFALL AMOUNTS GREATER THAN AN INCH IN AREAS. THE STRONGEST
THUNDERSTORMS WERE IN SRN WISCONSIN...AND LINEAR EXTRAPOLATION WOULD
BRING THIS ACTIVITY ACROSS THE SRN HALF OF NRN LOWER MI...GENERALLY
ALONG AND SOUTH OF M-32. HOWEVER...THE CONVECTIVE ELEMENTS
THEMSELVES WERE DEVELOPING SOUTHWARD TOWARD THE MOIST INFLOW OF THE
LOW LEVEL JET. THE LOW LEVEL JET IS EXPECTED TO POINT ACROSS OUR
SOUTHERN-MOST CWA OVERNIGHT SUGGESTING GREATEST THUNDERSTORM THREAT
WILL RESIDE THERE. HOWEVER...THUNDERSTORM COOL OUTFLOW MAY KEEP WARM
FRONT A BIT FURTHER SOUTH THAN MODELS INDICATE. WE ALREADY HAVE
MARGINAL (AT BEST) ELEVATED INSTABILITY (500-1000 J/KG) FOR THE
OVERNIGHT HOURS. THEREFORE...THE SEVERE WEATHER THREAT (DAMAGING
WINDS/ISOLATED LARGE HAIL) WILL MAINLY BE SOUTH OF OUR REGION. LIKE
THIS IDEA AND HAVE THUS LOWERED THUNDER CHANCES IN EASTERN UPPER AND
PORTIONS OF NRN LOWER...BUT HAVE DECIDED TO KEEP HEAVY RAINFALL INTO
THE FORECAST FOR ALL OF NRN LOWER...AS THE LARGE AREA OF RAIN TO OUR
WEST WILL GRADUALLY SPREAD OVER THE ENTIRE AREA. THIS WILL ALSO BE A
PROLONGED PERIOD OF RAIN...AND WITH EMBEDDED STRONGER
THUNDERSTORMS...RAINFALL TOTALS WILL LIKELY EXCEED AN INCH IN MANY
LOCATIONS OF NRN LOWER OVERNIGHT. THIS RAIN...COMBINED WITH THE
HEAVY RAINS FROM LATE SATURDAY NIGHT AND SUNDAY MORNING...HAS
RESULTED IN KEEPING THE FLOOD WATCH GOING.
TEMPS WILL NOT FLUCTUATE MUCH OVERNIGHT AND HAVE TWEAKED/STEADIED
THEM OUT FOR THE OVERNIGHT HOURS. ALSO...CLOUDY (100%) SKY COVERAGE
IS EXPECTED. SMD
&&
.PREV DISCUSSION ISSUED AT 410 PM EDT MON JUL 25 2005
DISCUSSION...UNDER INFLUENCE OF HIGH PRESSURE...DRY AIR (DEWPOINTS
MAINLY IN THE 40S-50S) WAS IN PLACE ACROSS THE FORECAST AREA THIS
AFTERNOON. MEANWHILE...A SURFACE LOW WAS LOCATED OVER NE NEBRASKA/
SE SOUTH DAKOTA...AND AN ASSOCIATED SURFACE BOUNDARY ARCED NE
THROUGH THE UPPER MS RIVER VALLEY...THEN SE THROUGH THE SOUTHERN
LAKES. LIGHTNING DATA/UPSTREAM RADARS DEPICTED CONVECTION EXPANDING
IN COVERAGE AND INTENSITY ALONG AND NORTH OF THIS SURFACE BOUNDARY.
THE SURFACE LOW WILL ADVANCE ENE TOWARD THE FORECAST AREA THIS
EVENING...PULLING A WARM FRONT E/NE...AND WILL PUSH THROUGH THE
FORECAST AREA LATE TONIGHT/FRIDAY MORNING. THIS SYSTEM SHOULD
PRODUCE WIDESPREAD RAIN ACROSS THE FORECAST AREA (CATEGORICAL POPS
ACROSS NORTHERN LOWER MICHIGAN...AT LEAST LIKELY POPS ACROSS EASTERN
UPPER MI). SHORT TERM FORECAST ATTENTION FOCUSES ON SEVERE POTENTIAL
AND ON POTENTIAL FOR EXCESSIVE RAINFALL TONIGHT/EARLY FRIDAY
MORNING.
GIVEN DRY AIRMASS INITIALLY IN PLACE...ADJUSTED LATE AFTERNOON/EARLY
EVENING FORECASTS (20-01Z) TO REMOVE MENTION OF PRECIPITATION.
THEN...BECAUSE PRECIPITATION COULD BREAK OUT QUICKLY IN INTENSIFYING
WARM ADVECTION PATTERN UPSTREAM...WILL CONTINUE CHANCE POPS IN THE
1Z-5Z TIME FRAME ACROSS S/W COUNTIES. HOWEVER...UPSTREAM TRENDS AND
12Z GUIDANCE SUGGEST THAT THE BULK OF THIS EVENT WILL GET UNDERWAY
AFTER MIDNIGHT.
SYNOPTIC ASCENT ENHANCED BY COMBINATION OF 300-315K ISENTROPIC
ASCENT...700-500 MB QG FORCING AND UPPER DIVERGENCE IN THE RIGHT
REAR QUAD OF A 100-130 KT 300-200 MB JET MAX PASSING NORTH OF THE
LAKES IS FORECAST TO BE QUITE INTENSE FOR LATE JULY AND SHOULD AT
LEAST ENSURE VIRTUALLY ALL AREAS WILL RECEIVE RAIN.
MEANWHILE...PARAMETERS WILL BE FAVORABLE FOR HEAVY RAIN...ESPECIALLY
ACROSS NORTHERN LOWER MICHIGAN...AS DEEP LAYER FORCING/CONVECTIVE
PRECIPITATION WILL OCCUR WITHIN AN ENVIRONMENT FEATURING IMPRESSIVE
MOISTURE (850 MB WINDS INCREASE TO 40-50 KNOTS ACROSS SURFACE
BOUNDARY...PUSHING 13-16C DEWPOINTS/PLUME OF THETA-E 342-346K INTO
REGION...WHILE 700 MB DEWPOINTS AVERAGE 6-8C...AND PWATS INCREASE TO
2 TO 2.25 INCHES...WHILE AN UPPER LEVEL CONNECTION TO TROPICAL
MOISTURE WAS DEPICTED BY WATER VAPOR IMAGERY) AND SOME DEGREE OF
850-300 MB THICKNESS DIFLUENCE. THERE REMAINS MUCH UNCERTAINTY
CONCERNING THE MOST FAVORED LOCATIONS FOR HEAVY
RAIN...OUTFLOW/MESOSCALE FORCING PRODUCED BY ONGOING ORGANIZED
CONVECTION MAY HOLD THE SURFACE BOUNDARY AND ASSOCIATED STRONGEST
THUNDERSTORMS ACROSS THE SOUTHERN 1/4 OF THE FORECAST AREA (SIMILAR
TO THE 12Z NAM)...WHILE DYNAMIC FORCING MAY PULL CONVECTION/HEAVIER
RAINFALL FARTHER NORTH (PER THE 12Z GFS). THIS FORECAST REPRESENTS A
COMPROMISE BETWEEN THESE SOLUTIONS.
BECAUSE OF THE UNUSUAL COMBINATION OF SYNOPTIC FORCING...DEEP
MOISTURE AND CONVECTIVE POTENTIAL...FEEL THIS EVENT POSES AN
ABNORMAL FLOOD THREAT ACROSS NORTHERN LOWER MICHIGAN. THUS...TO
HIGHLIGHT THE POTENTIAL FOR AT LEAST LOCALIZED FLOODING...AND TO
ACCOUNT FOR LINGERING UNCERTAINTY ABOUT DETAILS OF PRECIP...DECIDED
TO ISSUE A FLOOD WATCH FOR NORTHERN LOWER MI FOR OVERNIGHT/TUESDAY
MORNING.
SEVERE POTENTIAL IS ALSO A CONCERN DURING THIS EVENT. ELEVATED
INSTABILITY WILL BE LIMITED (12Z NAM/GFS SOUNDINGS STRUGGLE TO
PRODUCE 850 MB CAPES ABOUT 1000 J/KG)...BUT STRONG SYNOPTIC ASCENT
AND ELEVATED ROTATION POTENTIAL ENHANCED BY 0-6 KM BULK SHEAR
EXCEEDING 40 KNOTS...UNDER BAND OF 40-50 KNOT 700-500 MB WINDS...MAY
ENHANCE UPDRAFTS TO PRODUCE AN OCCASIONAL THREAT FOR DAMAGING WINDS
AND EVEN ISOLATED LARGE HAIL. ALSO...IF THE SURFACE LOW PULLS THE
SURFACE BOUNDARY INTO S/SE COUNTIES...NOT THE MOST LIKELY SCENARIO
BUT NOT OUT OF THE QUESTION...A FEW STORMS MAY BECOME SURFACE
BASED...AND LOCALLY ENHANCED HELICITY (0-3 KM SRH OVER 500 M2/S2)
NEAR THE BOUNDARY/SURFACE LOW COULD ENHANCE THE SEVERE THREAT AND
COULD EVEN PRODUCE AN ISOLATED TORNADO.
ROWLEY
OUR LARGE SCALE ZONAL FLOW REGIME OF THE PAST SEVERAL WEEKS WILL BE
REPLACED FOR A TIME IN THE EXTENDED BY SLIGHTLY MORE AMPLITUDE...AS
A TROF DEVELOPS ACROSS THE EASTERN STATES. THIS WILL ALLOW MORE
NORTHERN STREAM ENERGY TO IMPACT THE GREAT LAKES AND WILL ALSO BRING
SEVERAL PUSHES OF COOLER CANADIAN AIR.
TUESDAY...RAIN WILL CONTINUE EARLY TUESDAY AS SURFACE LOW TRACKS
TRACKS INTO ONTARIO. NAM MAY BE TOO FAR NORTH WITH SURFACE LOW AT
12Z /JUST SOUTH OF THE STRAITS/...AS BAROCLINIC ZONE MAY BE SLOWER
TO LIFT NORTH OVERNIGHT THAN THE NAM FORECASTS. THIS SLOWER
NORTHWARD PROGRESSION OF WARM FRONT OVERNIGHT WOULD LIKELY KEEP
SURFACE LOW TRACK ACROSS CENTRAL/SOUTHERN PARTS OF THE CWA.
HEAVIEST RAINS THROUGH MID MORNING LIKELY OVER NORTHEAST LOWER AND
PORTIONS OF EASTERN UPPER...FOCUSED IN AREA OF MORE FAVORABLE H7-H5
FRONTOGENESIS AND H3-H2 DIVERGENCE FIELDS. BY 18Z...SURFACE LOW HAS
TRACKED EAST OF THE AREA AND VIGOROUS CAA REGIME IS USHERING IN MUCH
DRIER AIR. THERE MAY BE SOME LINGERING SHWR/TSTM ACTIVITY ACROSS
SOUTHEAST CORNER OF THE CWA /ARENAC-GLADWIN/ THROUGH EARLY AFTERNOON
WITH DEEPER MOISTURE AND LIFT ASSOCIATED WITH FRONT HANGING ON
ACROSS CENTRAL PARTS OF MICHIGAN. CLOUDS LIKELY TO HANG AROUND WELL
INTO THE AFTERNOON HOURS WITH H8-H7 MOISTURE REMAINING GREATER THAN
80% THROUGH 21Z. WE MAY START TO SEE SLOW CLEARING FROM THE
NORTHWEST LATE IN THE AFTERNOON AS HIGH PRESSURE NOSES INTO THE
WESTERN LAKES. ON THE MARINE FRONT...LIKELY SCA CRITERIA FOR
TUESDAY AFTERNOON IN CAA REGIME BEHIND SURFACE LOW. AS HIGH
PRESSURE WORKS INTO THE WESTERN LAKES TUESDAY NIGHT...GRADIENT
SHOULD GRADUALLY RELAX...ALTHOUGH SOME LAKE HURON LOCATIONS
/ESPECIALLY STRAITS TO PRESQUE ISLE LIGHT/ MAY REMAIN NEAR SCA
CRITERIA DUE TO COASTAL CONVERGENCE ASSOCIATED WITH NORTHWEST FLOW.
QUIET WEATHER WEDNESDAY WITH HIGH PRESSURE AND SEASONABLY COOL
CONDITIONS ACROSS THE AREA. ANOTHER KINK IN THE UPPER FLOW
APPROACHES THE AREA LATE WEDNESDAY NIGHT AND THURSDAY. THIS NEXT
FRONT WILL BE MOISTURE STARVED WITH NO GULF MOISTURE TO WORK WITH
AND LOW RH/S IN PLACE ACROSS THE AREA. NEVERTHELESS...MID LEVEL
OMEGA AND DIV-Q FIELDS ARE FAIRLY IMPRESSIVE AND MAY BE ENOUGH
GENERATE A FEW SHWRS/TSTMS. BECAUSE OF THIS...I WILL BRING 30% POPS
ACROSS NORTHERN 1/2 OF CWA FOR THURSDAY. FRONT PUSHES SOUTH
THURSDAY EVENING...BRINGING AT LEAST A SMALL CHANCE OF SHWRS/STORMS
TO NORTHERN LOWER DURING THE EVENING.
THERMAL RIDGE SLOWLY BUILDS ACROSS THE PLAINS/UPPER MIDWEST
FRI-SUN...WHICH WILL EVENTUALLY TRANSLATE INTO WARMING TEMPERATURES
ACROSS NORTHERN MICHIGAN. HUMIDITY WILL BE SLOW TO INCREASE AS HIGH
PRESSURE ACROSS THE NORTHEAST CONTINUES TO EFFECTIVELY BLOCK DEEPER
MOISTURE FROM WORKING NORTHWARD FROM THE GULF. SHOWER/TSTM CHANCES
GRADUALLY ON THE INCREASE EARLY NEXT WEEK AS CWA SITS ON THE
PERIPHERY OF HIGH PRESSURE OVER NEW ENGLAND AND DEEPER MOISTURE IS
DRAWN NORTH AHEAD OF NEXT COOL FRONT APPROACHING FROM THE WEST.
JK
&&
.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...OVERNIGHT AND
FRIDAY MORNING...MIZ016>036-041-042.
&&
Hazardous weather outlook, Jul 25, 9:55 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1055 PM EDT MON JUL 25 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-261000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1055 PM EDT MON JUL 25 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...REMAINDER OF TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN TONIGHT...MAINLY
SOUTH OF M-32 IN NORTHERN LOWER. THUNDERSTORMS MAY PRODUCE HEAVY
RAIN AND FLOODING ACROSS NORTHERN LOWER MICHIGAN AFTER MIDNIGHT. SEE
THE ONGOING FLOOD WATCH FOR FURTHER DETAILS.
ALSO...A FEW THUNDERSTORMS MAY BECOME SEVERE SOUTH OF M-32...WITH
DAMAGING WIND GUSTS AROUND 60 MPH AND ISOLATED LARGE HAIL TO ONE
INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THE THREAT FOR SEVERE THUNDERSTORMS AND HEAVY RAIN IS EXPECTED TO
END ACROSS NORTHERN LOWER MICHIGAN BY LATE TUESDAY MORNING.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS PARTS OF NORTHERN
MICHIGAN THURSDAY...AND ACROSS EASTERN UPPER MICHIGAN MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO TUESDAY MORNING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
JPB/SPR/SMD
Lightning, Roscommon
- When
- July 26, 12:45 AM EST
- Where
- Roscommon County, Prudenville
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
Lightning struck a radio tower, damaging equipment in a nearby building.
Thunderstorm Wind, Manistee
- When
- July 26, 1:30 AM EST
- Where
- Manistee County, Wellston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.217, -85.950
Three large trees were blown down.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 26, 20052 deaths · 1 event
- Tornadoes and Hail in Indiana, July 26, 2005$694,000 · F2 · 12 events
- Rip Current in Florida, July 26, 20051 death · 1 event
- Hail and Damaging Winds in Ohio, July 26, 20051 injured · $635,000 · 53 kt wind · 58 events
- Tornadoes and Damaging Winds in Indiana, July 26, 2005$440,000 · F1 · 24 events
- Damaging Winds and Lightning Strike in New York, July 26, 20052 injured · $575,000 · 55 kt wind · 22 events
- Flooding in Iowa, July 26 to 31, 2005$840,000 · 21 events
- Damaging Winds in Ohio, July 26, 2005$750,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 26, 2005$260,000 · 53 kt wind · 2 events
- Damaging Wind in Arkansas, July 26, 2005$200,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 26, 2005$105,000 · 70 kt wind · 4 events
- Flash Flood and Damaging Wind in Arizona, July 26, 2005$100,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466230, 5466229.